Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 119, NWS Topeka, KS

June 14, 2001Republic County, Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 14, 2001, 12:59 AM CDT for Republic County, Washington County, Kansas. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 14, 2001, 12:59 AM CDT (05:59 UTC)
Expired
Jun 14, 2001, 1:30 AM CDT
In force
31 min
Issued by
NWS Topeka, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Republic County, KS, Washington County, KS

What was reported inside it

TimeReportWhereRemark
Jun 14, 1:10 AM CDTThunderstorm Wind 52 ECuba, KSStrong winds downed power lines near Cuba.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 12:00 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3084 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3084 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1413 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
1.2
Supercell composite
15.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 140600
SVRTOP

KSC157-201-140630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1259 AM CDT THU JUN 14 2001

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS
  WESTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 130 AM CDT

* AT 1255 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BELLEVILLE...OR ABOUT 17 MILES NORTH OF
  CONCORDIA...MOVING EAST AT 45 MPH.

* SOME LOCATIONS AFFECTED...
  CUBA
  AGENDA
  NARKA
  MAHASKA
  HADDAM
  MORROWVILLE

AT 1259 AM...70 MPH WINDS WERE REPORTED IN BELLEVILLE.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES.

STRONG AND DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER IN A
STURDY BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3999 9764 3965 9768 3966 9708 4000 9703

58

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:08 PM CDT, 9 hours 51 minutes earlier.

Area forecast discussion, Jun 13, 3:08 PM CDT, 9 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
308 PM CDT WED JUN 13 2001

CHCS FOR PCPN TNGT/TMRW MAIN CONCERN.

APPEARS SFC BNDRY ABT TO COME TO A SLOW CRAWL OVER WRN KS. GOOD
PRESSURE FALLS OVER SOUTHEAST COLORADO PRECURSOR OF BIGGER THINGS TO
COME LATER TNGT AND THURSDAY. FOR THE SHORTER TERM...ATTENTION IS
DRAWN ALG SFC BNDRY WCNTRL KS. LATEST RUCII HAS UPPER WAVE MVG INTO
WRN KS...AND THE TAIL END OF THIS APPARENTLY REASON FOR SOME MID LVL
COOLING NEAR WRN CWA THIS EVENING. HOWEVER...THIS WAVE LIFTS OUT TO
THE NORTHEAST...DRAWING SFC BNDRY NORTHWEST...AND NOTHING OF NOTE
UNTIL LATER TONIGHT AS MAIN UPPER SYSTEM GETS CLOSER. BOTTOM
LINE...UNLESS SOMETHING FIRES THIS EVENING CLOSE TO WRN CWA...MAY
HAVE TO AWAIT STGR DYNAMICS OF WRN SYSTEM FOR CONVECTIVE INITIATION.
APPEARS MOST ACTION WILL BE EITHER LATE TONIGHT OR THURSDAY. EACH
MODEL RUN HAS BEEN A LITTLE SLOWER WITH PROGRESSION OF WRN SYSTEM.
THUS WOULD SUSPECT AT LEAST THE ERN PART OF CWA TO BE VULNERABLE TO
STG CONVECTION ALONG SFC DRY LINE ON THURSDAY. LITTLE IF ANY
CLOUDINESS EXPECTED BEHIND THIS DRY LINE ON THURSDAY...WITH COOLING
STILL LAGGING BEHIND. SO TEMPS IN D+RYER AIR ON THURSDAY INTO THE 80S
LOOK GOOD. IF LATER MODEL RUNS CONTINUE TO SLOW MOVEMENT OF BNDRY
TMRW...MAY NEED TO ADD SOME EVENING POPS ERN PTN CWA TMRW. FOR NOW
AM GOING DRY. CLEAR SAILING REST OF FCST.

.TOP...NONE

In the hours before

Local storm report, Jun 13, 8:33 PM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
833 PM CDT WED JUN 13 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
e
0829 PM    4 NW MUNDEN               KS    .75 INCH HAIL
06/13/01   REPUBLIC

0832 PM    3 NW MUNDEN               KS    .88 INCH HAIL
06/13/01   REPUBLIC
Local storm report, Jun 13, 8:49 PM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
849 PM CDT WED JUN 13 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0846 PM    1 N MUNDEN                KS    TORNADO
06/13/01   REPUBLIC
Local storm report, Jun 13, 9:07 PM CDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
907 PM CDT WED JUN 13 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
>
0855 PM    6 W MUNDEN                KS    TORNADO
06/13/01   REPUBLIC                        LARGE TORNADO
Local storm report, Jun 13, 9:09 PM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
909 PM CDT WED JUN 13 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
l
0858 PM    4 W MUNDEN                KS    TORNADO
06/13/01   REPUBLIC                        TWO TORNADOES REPORTED
                                           WEST OF MUNDEN BY CHASERS
Local storm report, Jun 13, 9:12 PM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE TOPEKA KS
912 PM CDT WED JUN 13 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY HGIRG/DIN60/3.80/3.79/3.79/3.78
.E PEFW1 010614 DH0022/TAIRG/DIN60/ 57/ 60/ 56
.E PEFW1 010614 DH0022/PPHRG/DIN60/ .00/ .00/ .00
.E PEFW1 010614 DH0022/PCIRG/DIN60/ .57/ .57/ .57
.E ROCW1 010613 DH2315/HGIRG/DIN60/3.50/3.49/3.47/3.45
Local storm report, Jun 13, 9:13 PM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE TOPEKA KS
913 PM CDT WED JUN 13 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0858 PM    4 W NARKA                 KS    TORNADO
06/13/01   REPUBLIC                        TWO TORNADOES REPORTED
                                           WEST OF NARKA BY CHASERS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:20 PM CDTSevere Thunderstorm WarningTOPRepublic25 min
Jun 13, 7:45 PM CDTSevere Thunderstorm WarningTOPRepublic30 min
Jun 13, 8:15 PM CDTSevere Thunderstorm WarningTOPRepublic45 min
Jun 13, 8:43 PM CDTTornado WarningTOPRepublic17 min
Jun 13, 8:59 PM CDTTornado WarningTOPRepublic31 min
Jun 14, 1:28 PM CDTSevere Thunderstorm WarningTOPAnderson32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.